One of the earliest reports of depression occurring with isotretinoin(Drug information on isotretinoin) was of six patients (four women, two men; mean age 28.5 years, range 20 to 42 years) in a series of 110 patients with acne or keratinizing disorders (Hazen et al., 1983). Only one of the six patients had a previous history of depression. The dermatologists reported that depressive symptoms manifested within two weeks of starting isotretinoin, and included crying spells (in three of six patients), malaise (three of six) and forgetfulness (one of six). In only one of the six patients were the symptoms sufficiently severe to necessitate discontinuing the drug.
More severe depression was found in three of seven patients experiencing such symptoms among 700 patients receiving isotretinoin in premarket clinical trials, according to a report from the Dermatology Branch of the National Cancer Institute, National Institutes of Health (Scheinman et al., 1990). In the three cases, the initial depressive symptom presentations were determined by a psychiatrist to have evolved into major depression. Their symptoms included fatigue, inability to concentrate, lack of motivation, forgetfulness and crying spells. In four other patients, the symptoms rapidly resolved when isotretinoin was discontinued, prior to the psychiatric assessment.
In one of the patients who initially improved, depressive symptoms returned when rechallenged with the medication. The symptoms had developed during the tenth week of the initial course of treatment, resolved within seven days after discontinuation, reemerged 10 weeks after treatment was resumed, and resolved again within seven days after the drug was stopped.
Until the recent epidemiologic evidence linking calcium channel blockers with depression onset and suicide, the association was made, as it is more commonly, by individual case report.
Joseph Hullett, M.D., and colleagues from the department of psychiatry at the University of California, Irvine, described four cases in which "substantial" depression manifested with the use of nifedipine (Procardia, Adalat). In one patient already under treatment with the antidepressant nortriptyline(Drug information on nortriptyline) (Pamelor, Aventyl), the depression worsened when nifedipine(Drug information on nifedipine) was introduced. In each patient, the depression or exacerbation of depression resolved following discontinuation of the calcium channel blocker (Hullett et al., 1988).
Hullett et al. suggest that calcium channel blockers may influence limbic functioning in the brain by blocking calcium-dependent neurotransmitter release and attenuating the usual neurotransmission amplification through the second-messenger system. They also speculate that these agents could blunt norepinephrine(Drug information on norepinephrine) effects. In addition, they note that nifedipine, but not verapamil(Drug information on verapamil) or diltiazem (Cardizem), binds competitively to central benzodiazepine receptor sites.
The calcium channel blockers have also been differentiated by their degrees of potency in displacing phencyclidine and inhibiting dihydropyridine binding in rat brain studies which, according to Hullett et al., "may account for the varied and, at times, almost paradoxical pharmacological effects of the calcium channel blocking drugs."
The depression occurring with the statin HMG-CoA reductase inhibitor cholesterol-lowering agents is thought by Robert Rosenson, M.D., and Nancy Goranson, Ph.D., of Rush Presbyterian-St. Luke's Medical Center in Chicago, to be more likely with the more lipophilic lovastatin(Drug information on lovastatin) (Mevacor), which enters the central nervous system with greater ease, than with the more hydrophilic pravastatin(Drug information on pravastatin) (Pravachol).
In two cases of patients experiencing persistent sleep disturbance, anxious mood and impaired coping skills after receiving lovastatin, each promptly improved when the drug was discontinued and remained free of depressive symptoms after treatment was resumed with pravastatin (Rosenson and Goranson, 1993).
Others have linked depressive symptoms with pravastatin as well (Lechleitner et al., 1992). However, the association is contested by the drug manufacturer based on 14 controlled registration trials (Kassler-Taub et al., 1993) that showed that the incidence of depression did not differ significantly in 2,485 patients treated with either pravastatin or resin. Clinicians from the department of psychiatry at the Free University of Amsterdam suggest that cholesterol-lowering agents may provoke depression by disturbing cerebral serotonin metabolism (Duits and Bos, 1993).
-Blocker's Role Questioned
With the exception of angiotensin converting enzyme inhibitors and, possibly, the newer class of angiotensin II receptor antagonists, most antihypertensive agents--notably the -adrenergic blockers--have been associated with depression and other neuropsychiatric effects (Rauch et al., 1991).
Famihiko Okada, M.D., of Hokkaido University in Sapporo, Japan, pointed out over a decade ago that even thiazide diuretics can produce such symptoms, although their potential for doing so is often overlooked because they are commonly used in combination with antihypertensives having greater liability for depressive symptoms (Okada, 1985). Okada suggests, however, that thiazide diuretics may affect central adrenergic systems, noting that decreased plasma catecholamines have been found in animal studies with long-term thiazide administration.
The adrenergic blockade of the -blocker drugs is commonly assumed to dispose patients to depressive symptom side effects, even when administered as an ophthalmic (Hugues and LeJeunne, 1993). A contrarian view has emerged, however, from several studies.
In one study involving 77 nonpsychiatric patients undergoing cardiac catheterization, 21% of patients who were receiving -blockers (most often propranolol(Drug information on propranolol) [Inderal]) were found to have major depression by assessment with the Beck Depression Inventory, as were 33% of this group who were not on -blockers (Carney et al., 1987). The -blocker did not, then, appear to heighten the risk for depression in this population, in which the prevalence of depression was high. The investigators observed, in addition, that the -blockers appeared to lessen the degree of anxiety ex-perienced prior to undergoing the cardiac catheterization.
Another study utilized a battery of diagnostic instruments to ascertain the prevalence of depression among 52 ambulatory nonpsychiatric patients receiving propranolol and 75 controls, matched demographically in gender, age, marital status, level of education and physician visits (Bartles et al., 1998).
The overall prevalence of depression was not different between the groups, and depressive symptoms were actually less in the propranolol group on some measures. A similar lack of association of -blockers with depression was documented in patients receiving the medication after myocardial infarction, during a convalescent period that is frequently complicated by the presentation of depressive symptoms (Schleifer et al., 1991).
While the literature may not clearly implicate a drug for causing depression or other neuropsychiatric adverse effects, the onset of such symptoms within days or weeks after a patient begins receiving a new medication or an increased dosage should raise suspicion of this possibility. Modifying the medication regimen and following up with appropriate health treatment may then avert the morbidity of depressive symptoms and potential mortality of major depression.